February Pet(s) of the Month - Maxx & Gabi Denigan


Maxx and Gabi are greyhound siblings who presented to us in early February after eating some Nurofen tablets. Between the two of them, they possibly ingested up to 16 tablets. Nurofen, or ibuprofen as it is also known, as is an anti-inflammatory drug that is used to treat pain and inflammation in people. Ibuprofen affects the gastrointestinal tract, kidneys and liver and is toxic to dogs. Signs of toxicity can appear in as little as 12hrs after ingestion. The initial toxic effect is to cause bleeding stomach ulcers, with larger doses of ibuprofen potentially leading to kidney failure.


Maxx and Gabi presented to Canberra Veterinary Emergency Services (CVES) on the 7th Feb. They were admitted to hospital where they were made to vomit to try and bring up as much of the Nurofen as possible, then they were placed on IV fluids and had bloods taken. Unfortunately, their kidney parameters were found to be elevated so they had to stay in hospital for the night and IV fluids to try to minimise the compromise to their kidneys. They were prescribed medications to protect their gastrointestinal tract from any ulceration they may have developed. Both Maxx and Gabi ended up staying in hospital for 7 days, during which time their care was transferred between CVES and Brudine. They had to have their blood checked on a daily basis to monitor their kidney function and they received fluid therapy in the hope we could “flush-out” their kidney’s and reduce the risk of toxicity from the Nurofen.


Maxx and Gabi were discharged home from hospital on the 14th February as their renal bloods were improving. They have since returned to Brudine to have follow up bloods and the good news is that they both now have normal bloods results! We are so happy that this gorgeous pair are now doing so well.

Featured Posts
Recent Posts
Archive
Search By Tags
Follow Us
  • Facebook Basic Square
  • Twitter Basic Square
  • Google+ Basic Square